alcohol mixing One of the most dangerous things you can do in terms of substance use is to mix substances. Unfortunately, this is a very common practice, especially when it comes to mixing illicit or prescription drugs with alcohol.

Klonopin, also known by the generic name clonazepam, is a benzodiazepine tranquilizer prescribed to treat panic disorder, seizures, and movement disorders characterized by a constant feeling of restlessness. If a high enough dose is taken, or if it’s mixed with other intoxicants, it can produce a euphoric high. Recreational use of Klonopin became quite common after it and other benzodiazepines (benzos) were marketed as “miracle drugs” in the 1970s. Eventually, the potential for addiction, adverse health effects, and deadly overdose of this class of drugs led governments around the world to place restrictions on how they could be prescribed.

Despite these efforts, benzodiazepines made up the majority of the most frequently implicated prescription drugs in emergency department visits, according to an official warning issued by the Substance Abuse and Mental Health Services Administration. However, most of the overdose cases brought to the emergency room involving benzos like Klonopin also involve alcohol.

Overdose

 
Overdose deaths from prescription drugs in the US are on the rise. According to the National Institute on Drug Abuse, these deaths increased nearly threefold from 2001 to 2014. The main reason that mixing alcohol and tranquilizers is so dangerous is that both of these substances depress the central nervous system (CNS). The CNS controls the most essential functions of the human body like the heart and the respiratory system. When this system becomes too depressed, the affected person’s breathing can slow to the point that not enough oxygen is able to reach the brain, or breathing can stop altogether. This quickly leads to rapid cell death in the brain, resulting in coma, brain damage, and death.

Abusing drugs or alcohol is never a safe activity, but there are practices that are safer than others. Besides avoiding mixing intoxicants, it’s important to be familiar with the signs of overdose for whatever class of drug you’re using. If you’re mixing drugs, the overdose symptoms may overlap or they may actually hide the signs, which can be even more dangerous.

When it comes to alcohol and Klonopin, the overdose symptoms tend to overlap. They can include:

  • Drowsiness
  • Confusion
  • Diminished reflexes
  • Slowed or irregular breathing
  • Vomiting
  • Low body temperature
  • Paleness
  • Bluish skin
  • Seizures
  • Coma

Any suspected overdose should be treated as a medical emergency. If someone is showing these symptoms after taking Klonopin, abusing alcohol, or both, access emergency medical services immediately.

Why Mix Klonopin and Alcohol?

 
Woman In Depressed Mood Sits On The WindowTwo of the most common reasons why people mix drugs like Klonopin with alcohol is to pursue a euphoric high or to induce sleep. Benzos like Klonopin are known for their potential for tolerance in humans. This means that people taking Klonopin regularly will soon need to take more and more of the drug in order to get the same effect. This happens even to those who are taking it as a medication and following their doctors’ instructions to the letter, which is why Klonopin is supposed to be a short-term treatment only.

However, if Klonopin intake goes on too long, a patient may take more Klonopin than recommended or try mixing it with other drugs in order to effectively treat their symptoms or satisfy cravings associated with drug addiction. This is especially common in those who take tranquilizers for anxiety disorders or sleep problems. Alternatively, patients who have been taking Klonopin for a while may simply want to go out and drink socially or believe that the tolerance they’ve built up will protect them from overdose.

According to the Anxiety and Depression Association of America, 18 percent of people in the US have an anxiety disorder. Anxiety and insomnia can be very difficult to deal with, and people often resort to self-medication if their current medical treatment isn’t effective. Mixing tranquilizers and alcohol in order to sleep is a common but very dangerous practice for individuals who find themselves dependent on these medications. Unfortunately, this practice can also increase the risk of addiction or make an already developing addiction much worse.

Another reason people might mix these drugs is to attempt suicide. The danger of mixing benzos and alcohol are known enough that it’s a common method of ending one’s life. It’s therefore dangerous for individuals who suffer from suicidal thoughts and urges to have access to these drugs, and they should be carefully monitored for abuse if they’re prescribed Klonopin or a similar medication.

Ready to leave addiction behind?

Call now to speak to a consultant about your treatment options

Get Help Today

Call Now

(972) 848-0221

100% Confidential

Health Risks

 

Other than overdose, there are many health risks associated with mixing Klonopin and alcohol. One of the most alarming of these is that Klonopin can increase the risk of suicide. Though individuals considered for prescription Klonopin will be screened for suicidal ideation, recreational users do not have this protection. This combined with the fact that alcohol lowers inhibitions can make for a psychologically lethal cocktail.

Mixing two CNS depressants also compounds the serious health risks associated with these drugs. The more the body’s systems are artificially slowed down, the more problems arise. A slowed respiratory system is more susceptible to infection, ranging from the common cold to pneumonia. The digestive system can also experience problems, such as chronic constipation, which over time can lead to permanent damage to the intestines.

Of course, many intoxicants are hard on the liver as it works hard to process the toxins in drugs. Alcohol is notorious for harming the liver when abused. There were a total of 18,146 alcoholic liver disease deaths in the year 2013, according to the Centers for Disease Control and Prevention.

The byproducts produced by the processing of alcohol damage the liver cells. Enough of this damage leads to whole pieces of damaged tissue. If this gets bad enough, the tissue will permanently scar, interfering with function. If alcohol consumption continues, liver disease and failure can occur, threatening the user’s life. Other drugs like Klonopin being used at the same time puts further stress on the liver, expediting this process.

Withdrawal

 

Another alarming health risk of abusing alcohol and Klonopin is the fact that both alcohol and benzos have a high potential for addiction and dangerous, possibly deadly, withdrawal symptoms. Anyone who becomes addicted to both of these substances at once is in for an extremely tough time once it’s time to quit.

This doesn’t mean that addicted individuals shouldn’t attempt to quit. In fact, considering the accelerated adverse health effects, it’s essential to get clean as soon as possible. However, attempting to do so on one’s own without medical supervision can be very risky and very difficult. Luckily, there are options for treatment and medically supervised detox that can make withdrawal symptoms manageable.

The set of symptoms associated with alcohol withdrawal is called alcohol withdrawal syndrome. The symptoms are particularly unpleasant no matter how bad an addiction is, but those who have been drinking heavily for a period of several years or more are at risk of developing delirium tremens. This set of symptoms crosses over from unpleasant to dangerous. Of the people who suffer from delirium tremens, 1-5 percent will die.

Symptoms of delirium tremens include:

  • Body tremors
  • Agitation
  • Irritability
  • Excitement
  • Fear
  • Mood swings
  • Restlessness
  • Increased activity
  • Decreased attention span
  • Confusion or disorientation
  • Change in mental functioning
  • Sensitivity to light, sound, and/or touch
  • Deep sleep lasting for a day or more
  • Hallucinations
  • Delirium
  • Seizures

The most dangerous symptoms are seizures, which can be lethal if they become severe. However, hallucinations and delirium mixed with agitation or fear can lead to violent behavior that can cause injury of the afflicted individual or anyone nearby.

Benzodiazepine withdrawal syndrome is also dangerous if detox is attempted alone. Klonopin withdrawal symptoms can include:

  • Anxiety
  • Tension
  • Irritability
  • Insomnia
  • Seizures
  • Panic attacks
  • Sweating
  • Hand tremors
  • Difficulty concentrating
  • Nausea and vomiting
  • Palpitations
  • Headache
  • Psychosis
  • Muscle pain and stiffness


Just like with alcohol withdrawal syndrome, seizures and psychotic symptoms in those with severe benzodiazepine addiction can end in death in rare cases. Compounding these withdrawal syndromes could compound the dangers involved.

It’s never a good idea to mix substances. Pretty much every risk already associated with heavy drinking or illicit drug use is increased exponentially when substances are taken together. Unfortunately, it remains a common practice. It becomes much easier to take further risks when intoxicated, as many substances decrease impulse control and inhibitions, particularly alcohol. However, having a thorough understanding of the risks involved may help people to make safer choices even if they decide to experiment with drugs or engage in binge drinking. The most important thing a person can do in terms of substance use is ensure that dangerous overdoses are avoided and addiction disorders are treated.